Bulletin of Symbolic Logic

Predicative fragments of Frege Arithmetic

Øystein Linnebo

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Frege Arithmetic (FA) is the second-order theory whose sole non-logical axiom is Hume’s Principle, which says that the number of Fs is identical to the number of Gs if and only if the Fs and the Gs can be one-to-one correlated. According to Frege’s Theorem, FA and some natural definitions imply all of second-order Peano Arithmetic. This paper distinguishes two dimensions of impredicativity involved in FA—one having to do with Hume’s Principle, the other, with the underlying second-order logic—and investigates how much of Frege’s Theorem goes through in various partially predicative fragments of FA. Theorem 1 shows that almost everything goes through, the most important exception being the axiom that every natural number has a successor. Theorem 2 shows that the Successor Axiom cannot be proved in the theories that are predicative in either dimension.

Article information

Source
Bull. Symbolic Logic, Volume 10, Issue 2 (2004), 153-174.

Dates
First available in Project Euclid: 26 April 2004

Permanent link to this document
https://projecteuclid.org/euclid.bsl/1082986260

Digital Object Identifier
doi:10.2178/bsl/1082986260

Mathematical Reviews number (MathSciNet)
MR2062415

Zentralblatt MATH identifier
1068.03051

Citation

Linnebo, Øystein. Predicative fragments of Frege Arithmetic. Bull. Symbolic Logic 10 (2004), no. 2, 153--174. doi:10.2178/bsl/1082986260. https://projecteuclid.org/euclid.bsl/1082986260


Export citation